Alert archive / Michigan / Beach Hazards Statements in 2022

Beach Hazards Statement 9, NWS Marquette, MI

July 19, 2022Schoolcraft County, Michigan

NWS Marquette, MI issued this beach hazards statement at Jul 19, 2022, 4:55 AM EDT for Schoolcraft County, Michigan. It took effect at Jul 19, 2022, 4:00 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jul 19, 2022, 4:55 AM EDT (08:55 UTC)
In effect from
Jul 19, 2022, 4:00 PM EDT
Expired
Jul 19, 2022, 10:00 PM EDT
In force
6 hr
Issued by
NWS Marquette, MI

County Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2022-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2022-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1342 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1388 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

399 
WHUS43 KMQT 190855
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
455 AM EDT Tue Jul 19 2022

MIZ014-191700-
/O.NEW.KMQT.BH.S.0009.220719T2000Z-220720T0200Z/
Southern Schoolcraft-
455 AM EDT Tue Jul 19 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 4 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Southern Schoolcraft County.

* WHEN...From 4 PM EDT this afternoon through this evening.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Southern Schoolcraft County: Near Lakeview Park and Seul
Choix Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

TDUD
1 follow-up statement
572 
WHUS43 KMQT 191936
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
336 PM EDT Tue Jul 19 2022

MIZ014-200200-
/O.CON.KMQT.BH.S.0009.220719T2000Z-220720T0200Z/
Southern Schoolcraft-
336 PM EDT Tue Jul 19 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Southern Schoolcraft County.

* WHEN...Until 10 PM EDT this evening.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Southern Schoolcraft County: Near Lakeview Park and Seul
Choix Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 19, 4:52 AM EDT, 3 minutes earlier.

Area forecast discussion, Jul 19, 4:52 AM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
452 AM EDT Tue Jul 19 2022

.SHORT TERM...(Early this morning)
Issued at 358 AM EDT TUE JUL 19 2022

Thunderstorms, some severe, have moved through Upper MI early this
morning, creating power outages in Chassell, Zeba, and Pelkie and
causing widespread hail damage in L'Anse. Radar imagery now shows
showers and thunderstorms traveling SE in the central, with more
showers and thunderstorms in the Arrowhead of MN. As the warm front
of an approaching low continues to move into the area early this
morning, expect shower and thunderstorm activity to dwindle, as
convective debris and a strengthening cap near the sfc with time
should limit convective development.

.LONG TERM...(Today through Monday)
Issued at 435 AM EDT TUE JUL 19 2022

The warm front of the approaching low from the west moves through
Upper MI today, bringing additional showers and thunderstorms across
the area. While some CAM guidance, i.e. the HRRR, brings some
possible severe storms to the east, not much is expected today as a
strong cap remains in place above the boundary layer. Otherwise,
expect a cloudier repeat of yesterday temp wise, with conditions
being a little muggier given the recent showers and thunderstorms.
Heading into tonight the cold front of the low moves through Upper
MI. Some CAM guidance hints at a possible line of strong to severe
storms moving from west to east throughout the overnight hours
tonight. However, guidance has moved the line of convection
northwards recently, so strong to severe storms may be more of a
Lake Superior problem than a UP one. Therefore, the best shot of a
soaking rain looks to be in the east (due to the cold front
intensifying in the east late tonight/early Wednesday AM) and
Keweenaw (and Lake Superior), with some spots near WI possibly
missing out entirely. Hail looks to be the primary threat for
tonight, as convection should be elevated via the cap at the sfc.
However, some severe winds can't be completely ruled out. As the
comma head of the low moves into the UP Wednesday, some showers and
a few thunderstorms are possible across the area, with more normal
temps expected. Showers and thunderstorms are expected to lift away
from the area Wednesday night with the low.

Expect temps around normal for late this week into early next week
as a high pressure ridge remains over the SE US and a low pressure
trough sets up over northern Quebec. While showers and thunderstorms
seem possible every day, chances seem rather low right now.
&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1259 AM EDT TUE JUL 19 2022

Expect showers and thunderstorms for the overnight period at CMX
and SAW as storms over the MN Arrowhead dive southeast. Some
storms could be strong to severe. Prevailing conditions are
expected to be VFR, but if a storm goes directly over a terminal,
visibility and ceilings might briefly lower to MVFR or IFR. Some
fog might be possible at KCMX, but confidence is low. Shower and
t-storm activity will be limited on Tuesday due to a cap of warm
and dry air developing at mid-levels, although a narrow line of
showers/storms could push through all terminals Tuesday evening
ahead of an approaching cold front.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 452 AM EDT TUE JUL 19 2022

Expect winds of generally 20 knots or less (outside of some
thunderstorms) to continue today until late this afternoon into this
evening, when a low pressure enters Lake Superior from the west,
bringing NE winds of 20 to 25 knots near the North Shore late this
afternoon and S winds of 20 to 30 knots across the eastern half of
the lake tonight (in addition to some downslope areas getting up to
25 knots in the west tonight as well). As the low lifts away
Wednesday afternoon and night , expect a band NW winds of 20 to 25
knots to move across the lake from west to east. Expect light winds
of 20 knots or less to return to Lake Superior Thursday, and to
remain that way to the end of the forecast period.

Some patchy fog is possible over the lake today and tonight as
showers and thunderstorms continue until Wednesday. It's possible
that a few of the thunderstorms could be strong to severe, and fog
may be dense at spots.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Beach Hazards Statement from 4 PM EDT this afternoon through
     this evening for MIZ014.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...TAP
LONG TERM...TAP
AVIATION...Voss
MARINE...TAP
Hazardous weather outlook, Jul 18, 3:51 PM EDT, 13 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
351 PM EDT Mon Jul 18 2022

MIZ001>007-009>014-084-085-191200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
351 PM EDT Mon Jul 18 2022 /251 PM CDT Mon Jul 18 2022/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Strong to severe thunderstorms with locally heavy rainfall are
possible overnight tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms Tuesday through Wednesday.
Some storms could become strong to severe on Tuesday evening and
produce locally heavy rainfall.

Dangerous swimming conditions are expected along Schoolcraft
County beaches late Tuesday afternoon and Tuesday evening.

Dangerous swimming conditions are expected along Alger County
beaches east of Munising Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-191200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
351 PM EDT Mon Jul 18 2022 /251 PM CDT Mon Jul 18 2022/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

There is a chance for strong to severe thunderstorms tonight.

Patchy fog will develop where thunderstorms occur.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms Tuesday through Wednesday.
Some storms could become strong to severe Tuesday evening.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-191200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
351 PM EDT Mon Jul 18 2022

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

There is a chance of strong to severe thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms Tuesday through Wednesday.
Some storms could become strong to severe Tuesday evening.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MZ

In the hours before

Local storm report, Jul 19, 1:16 AM EDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
116 AM EDT TUE JUL 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     HAIL             L'ANSE                  46.75N 88.45W
07/19/2022  E2.75 INCH       BARAGA             MI   PUBLIC

            FACEBOOK PHOTO OF HAIL STONE IN HAND.
            COMMENTS THAT IT WAS ABOUT BASEBALL SIZED.
            TIME ESTIMATED BY RADAR.

&&

TAP
Local storm report, Jul 19, 3:19 AM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
319 AM EDT TUE JUL 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     HAIL             3 E MICHIGAMME          46.54N 88.04W
07/19/2022  E1.00 INCH       MARQUETTE          MI   PUBLIC

            FACEBOOK COMMENT OF HAIL SIZES RANGING FROM
            PEA TO QUARTER. TIME ESTIMATED BY RADAR.

&&

TAP
Local storm report, Jul 19, 3:26 AM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
326 AM EDT TUE JUL 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 AM     TSTM WND DMG     3 ESE ASSININS          46.79N 88.42W
07/19/2022                   BARAGA             MI   PUBLIC

            FACEBOOK USER SHARED PICTURES OF TREE DOWN
            ON ROAD AND ON A PRIMARY. POWER OUT. TIME OF
            DAMAGE ESTIMATED BY RADAR.

&&

TAP
Local storm report, Jul 19, 3:28 AM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
328 AM EDT TUE JUL 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 AM     HAIL             5 SW NATIONAL MINE      46.41N 87.75W
07/19/2022  E0.88 INCH       MARQUETTE          MI   NWS EMPLOYEE

            DIME TO NICKEL SIZED HAIL AT RESIDENCE. FROM
            FACEBOOK.

&&

TAP
Local storm report, Jul 19, 3:45 AM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
345 AM EDT TUE JUL 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 AM     HAIL             3 NW NATIONAL MINE      46.49N 87.72W
07/19/2022  E1.00 INCH       MARQUETTE          MI   PUBLIC

            FROM FACEBOOK.

&&

TAP
Local storm report, Jul 19, 4:35 AM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
435 AM EDT TUE JUL 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 AM     HAIL             5 SW NATIONAL MINE      46.42N 87.77W
07/19/2022  M1.00 INCH       MARQUETTE          MI   PUBLIC

            PICTURE ON FACEBOOK SHOWING HAIL MEASURED
            VIA RULER. LARGEST STONE BETWEEN A NICKEL
            AND QUARTER.

&&

TAP

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:45 PM EDTSpecial Weather StatementMQTIron30 min
Jul 18, 11:07 PM EDTSpecial Weather StatementMQTIron23 min
Jul 18, 11:24 PM EDTSevere Thunderstorm WarningMQTOntonagon36 min
Jul 18, 11:36 PM EDTSevere Thunderstorm Warning Considerable damage threatMQTHoughton, Ontonagon24 min
Jul 18, 11:57 PM EDTSpecial Weather StatementMQTBaraga33 min
Jul 19, 12:09 AM EDTSevere Thunderstorm WarningMQTBaraga, Houghton36 min
Jul 19, 12:37 AM EDTSevere Thunderstorm Warning Considerable damage threatMQTBaraga, Marquette19 min
Jul 19, 12:48 AM EDTSpecial Marine WarningMQT21 min
Jul 19, 2:27 AM EDTSevere Thunderstorm WarningMQTBaraga, Marquette48 min
Jul 19, 3:10 AM EDTSevere Thunderstorm WarningMQTMarquette35 min
Jul 19, 4:54 AM EDTSmall Craft AdvisoryMQT37 hr
Jul 19, 5:51 AM EDTSpecial Marine WarningMQT39 min
Jul 19, 6:36 AM EDTSpecial Marine WarningMQT39 min
Jul 19, 6:48 AM EDTSpecial Marine WarningMQT27 min

Nearby

Beach Hazards Statements in Michigan, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.